Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

August 2, 2012Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 2, 2012, 7:35 PM EDT for Berkeley County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 7:35 PM EDT (23:35 UTC)
Expired
Aug 2, 2012, 8:00 PM EDT
In force
25 min
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Wilmington radar (KLTX), 138 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WWUS82 KCHS 022335
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
735 PM EDT THU AUG 2 2012

SCZ045-030000-
INLAND BERKELEY-
735 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 800 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
STRONG THUNDERSTORM...NEAR FAREWELL CORNER...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3321 7947 3314 7953 3316 7956 3313 7961
      3314 7962 3309 7966 3327 7990 3338 7979
      3332 7974 3332 7970 3328 7957 3325 7953
      3324 7945 3321 7944
TIME...MOT...LOC 2335Z 180DEG 0KT 3325 7976

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:34 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 2, 7:34 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
734 PM EDT THU AUG 2 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK...WHILE A
TROUGH OF LOW PRESSURE PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE WEATHER EVENT IS DRAWING TO A CLOSE. ISOLATED/ONGOING
INLAND CONVECTION COULD DRIFT INTO INLAND COUNTIES THIS EVENING.
OTHERWISE...EXPECT A RAIN-FREE OVERNIGHT WITH DECREASING CLOUDS.
PATCHY FOG COULD DEVELOP OVERNIGHT...ESPECIALLY WHERE RAIN
OCCURRED THIS AFTERNOON/EVENING.

WILL ADJUST FORECASTS ESPECIALLY FOR UPDATED POPS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A TYPICAL SUMMERTIME PATTERN WILL PRESENT ITSELF THIS WEEKEND AS
ATLANTIC HIGH PRESSURE EXPANDS OVER THE SOUTHEAST WHILE MID LVL
RIDGING MAINTAINS A STRONG HOLD OVER THE CENTRAL UNITED STATES.
WITH THESE SYNOPTIC FEATURES IN PLACE...LIGHT ONSHORE FLOW WILL
PERSIST THIS WEEKEND AND RESULT IN FAVORABLE CONDITIONS FOR AN
INLAND MOVING SEABREEZE EACH AFTERNOON ALONG WITH PULSE TYPE
SHOWERS/THUNDERSTORMS THROUGH EACH EVENING. ACTIVITY WILL LIKELY
DIMINISH QUICKLY WITH SUNSET EACH EVENING GIVEN WEAK MID/UPPER LVL
SUPPORT. ALTHOUGH AN ISOLATED STRONG STORM IS POSSIBLE WITH THIS
PULSE TYPE CONVECTION AND BOUNDARY INTERACTIONS...THE OVERALL SEVERE
WEATHER THREAT WILL REMAIN LOW OVER THE PERIOD.

IN GENERAL...HAVE MAINTAINED A 20 POP FORECAST FOR FRIDAY...WITH AN
INCREASING TREND TO 20-30 POPS ON SATURDAY AND SUNDAY AS PWATS
APPROACH 2 INCHES OVER THE REGION. HIGHEST CHANCES OF PRECIP SHOULD
OCCUR OVER INLAND AREAS ALONG AND AHEAD OF THE AFTERNOON SEABREEZE.
ACTIVITY WILL REMAIN DIURNAL IN NATURE GIVEN WEAK MID/UPPER LVL
SUPPORT. THE OVERALL SEVERE WEATHER THREAT WILL ALSO REMAIN LOWER
THAN PREVIOUS DAYS. OVERALL TEMPS WILL REMAIN A DEGREE OR TWO ABOVE
CLIMATOLOGY...WITH 1000-850 THICKNESS VALUES SUPPORTING HIGHS IN THE
LOW 90S. OVERNIGHT LOWS WILL BE IN THE LOW/MID 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS SHOW SUBTLE HIGH FALLS AT THE BEGINNING OF THE PERIOD AS A
LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE NEW ENGLAND AREA. ITS
ASSOCIATED COLD FRONT WILL LIKELY STALL OUT WELL NORTH OF THE AREA
SOMETIME AROUND MID WEEK. MEANWHILE...THE UPPER RIDGE ACROSS CENTRAL
UNITED STATES WILL CONTINUE TO STRENGTHEN THROUGH THE PERIOD. AT THE
SURFACE...THE FORECAST AREA WILL REMAIN SANDWICHED BETWEEN THE
SURFACE HIGH PRESSURE OVER THE MIDDLE OF THE UNITED STATES AND THE
SUBTROPICAL HIGH JUST TO THE EAST. THIS PATTERN COULD ALLOW FOR AN
INCREASE IN CONVECTION...ESPECIALLY AS CONVECTION DEVELOPS ALONG THE
STALLED FRONT AND INTERACTS WITH OTHER BOUNDARIES...LIKE THE SEA
BREEZE. TEMPERATURES WILL CONTINUE TO REFLECT NEAR SEASONAL NORMALS
WITH LOW TO MID 90S EXPECTED DURING THE AFTERNOON AND DIPPING INTO
THE LOW TO MID 70S OVERNIGHT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR THROUGH FRIDAY. LOW PROBABILITIES FOR GROUND FOG LATE TONIGHT
AND FOR TSTMS FRIDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...ISOLATED CONVECTION THROUGH EARLY
NEXT WEEK BUT PROBABILITIES OF ANYTHING IMPACTING EITHER TERMINAL
ARE LOW.

&&

.MARINE...
THUNDERSTORMS HAD DISRUPTED THE PRESSURE PATTERN/ASSOCIATED WINDS
ACROSS MARINE ZONES THURSDAY EVENING. THE S/SW SYNOPTIC GRADIENT
SHOULD REDEVELOP BY LATE EVENING.

ATLANTIC HIGH PRESSURE WILL EXPAND OVER THE WATERS THIS WEEKEND...
LEADING TO CONDITIONS WELL BELOW SMALL CRAFT ADVISORY THRESHOLDS
INTO EARLY NEXT WEEK. IN GENERAL...SOUTH WINDS BETWEEN 10-15 KT
WILL PERSIST ON THE WESTERN SIDE OF THE ATLANTIC RIDGE WITH
HIGHEST WINDS EXPECTED NEAR INLAND MOVING SEABREEZE CIRCULATIONS
AND EARLY NIGHT SURGES. WINDS MAY BRIEFLY BECOME SOUTHEAST EACH
AFTERNOON/EVENING AS THE SEABREEZE MAKES WAY INLAND. SEAS WILL
REMAIN BETWEEN 1-3 FEET...WITH SWELLS FROM THE SOUTH/SOUTHEAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL/SPR
SHORT TERM...DPB
LONG TERM...JHP
AVIATION...SPR
MARINE...SPR/DPB
Hazardous weather outlook, Aug 2, 5:21 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT THU AUG 2 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-SCZ040-042-047-048-
051-032130-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-ALLENDALE-
HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER-
521 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ137>141-SCZ043>045-049-050-052-032130-
LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-COASTAL COLLETON-
CHARLESTON-TIDAL BERKELEY-
521 PM EDT THU AUG 2 2012

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, Aug 2, 7:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NNE OLD SANTEE CANAL  33.22N  79.96W
08/02/2012  E1.00 INCH       BERKELEY           SC   PUBLIC

            NEAR THE INTERSECTION OF TRAVIS HILL ROAD AND OLD
            CHERRY HILL ROAD.

&&

EVENT NUMBER CHS1200641

BSH
Local storm report, Aug 2, 7:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
709 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 SE BONNEAU            33.27N  79.90W
08/02/2012  E1.50 INCH       BERKELEY           SC   PUBLIC

            PING PONG BALL SIZED HAIL FALLING AT THE MACEDONIA
            MIDDLE SCHOOL.

&&

EVENT NUMBER CHS1200642

BSH
Local storm report, Aug 2, 7:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     3 NW CANADYS            33.09N  80.65W
08/02/2012                   COLLETON           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN ON HWY 61 AT
            INTERSTATE 95.

&&

EVENT NUMBER CHS1200643

JRL
Local storm report, Aug 2, 7:11 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
711 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             6 ESE BONNEAU           33.29N  79.86W
08/02/2012  E1.50 INCH       BERKELEY           SC   PUBLIC

            PING PONG BALL SIZED HAIL FALLING ON HW-17A NEAR MAIL
            ROUTE ROAD.

&&

EVENT NUMBER CHS1200644

BSH
Local storm report, Aug 2, 7:17 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
717 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             4 SE BONNEAU            33.27N  79.90W
08/02/2012  E1.00 INCH       BERKELEY           SC   PUBLIC

            THE PUBLIC REPORTED QUARTER SIZE HAIL NEAR THE
            INTERSECTION OF HIGHWAY 17 AND BETHERA ROAD.

&&

EVENT NUMBER CHS1200646

DPB
Special weather statement, Aug 2, 7:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
735 PM EDT THU AUG 2 2012

SCZ045-030000-
INLAND BERKELEY-
735 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 800 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR FAREWELL CORNER...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3321 7947 3314 7953 3316 7956 3313 7961
      3314 7962 3309 7966 3327 7990 3338 7979
      3332 7974 3332 7970 3328 7957 3325 7953
      3324 7945 3321 7944
TIME...MOT...LOC 2335Z 180DEG 0KT 3325 7976

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:20 PM EDTSpecial Marine WarningCHS55 min
Aug 2, 1:55 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham65 min
Aug 2, 2:18 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven57 min
Aug 2, 2:29 PM EDTSpecial Weather StatementCHSTattnall31 min
Aug 2, 2:44 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Effingham61 min
Aug 2, 2:46 PM EDTSevere Thunderstorm WarningCHSScreven59 min
Aug 2, 3:14 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham61 min
Aug 2, 3:27 PM EDTSevere Thunderstorm WarningCHSScreven63 min
Aug 2, 3:32 PM EDTAreal Flood AdvisoryCHSBryan, Chatham, Effingham, Liberty82 min
Aug 2, 3:34 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Effingham, Screven56 min
Aug 2, 4:12 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty63 min
Aug 2, 4:32 PM EDTTornado WarningCHSLiberty43 min
Aug 2, 4:49 PM EDTSevere Thunderstorm WarningCHSLiberty, Long, McIntosh56 min
Aug 2, 5:55 PM EDTSpecial Weather StatementCHSMcIntosh35 min
Aug 2, 5:57 PM EDTSpecial Marine WarningCHS57 min
Aug 2, 6:07 PM EDTSpecial Marine WarningCHS46 min
Aug 1, 8:16 PM EDTTornado WarningCHSCharleston44 min
Aug 1, 8:59 PM EDTSpecial Weather StatementCHSCharleston31 min
Aug 2, 2:37 PM EDTSpecial Weather StatementCHSHampton23 min
Aug 2, 3:53 PM EDTSpecial Weather StatementCHSHampton37 min
Aug 2, 4:01 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper59 min
Aug 2, 4:27 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton63 min
Aug 2, 5:02 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester58 min
Aug 2, 5:23 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester67 min
Aug 2, 5:27 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester63 min
Aug 2, 6:28 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester62 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.